Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Cycle rank of Lyapunov graphs
and the genera of manifolds


Authors: R. N. Cruz and K. A. de Rezende
Journal: Proc. Amer. Math. Soc. 126 (1998), 3715-3720
MSC (1991): Primary 58F09, 58F25; Secondary 57R65
DOI: https://doi.org/10.1090/S0002-9939-98-04957-0
MathSciNet review: 1618654
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We show that the cycle-rank $r(L)$ of a Lyapunov graph $L$ on a manifold $M$ satisfies: $r(L) \leq g(M)$, where $g(M)$ is the genus of $M$. This generalizes a theorem of Franks. We also show that given any integer $r$ with $0 \leq r \leq g(M)$, $r = r(L)$ for some Lyapunov graph $L$ on $M, \dim M > 2$.


References [Enhancements On Off] (What's this?)

  • 1. O. Cornea, The genus and the fundamental group of high-dimensional manifolds, Stud. Cerc. Mat. 41 (1989), no. 3, 169-178. MR 90h:57022
  • 2. R. Cruz and K. de Rezende, Gradient-like flows on high-dimensional manifolds, to appear.
  • 3. K. de Rezende and R. D. Franzosa, Lyapunov Graphs and Flows on Surfaces, Trans. of the Amer. Math. Soc., 340, (1993), 767-784. MR 94b:58086
  • 4. J. Franks, Non-singular Smale flows on $S^3$, Topology 24, (1985), 265-282. MR 87d:58110
  • 5. J. Milnor, Lectures on the $h$-cobordism theorem, Annals of Math. Studies, Princeton Univ. Press, Princeton, N.J, 1965. MR 32:8352
  • 6. S. Smale, Generalized Poincaré Conjecture in dimensions greater than four, Annals of Math., 74, (1961), 391-406. MR 25:580
  • 7. G. Whitehead, Homotopy Theory. Springer, 1978. MR 80b:55001

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 58F09, 58F25, 57R65

Retrieve articles in all journals with MSC (1991): 58F09, 58F25, 57R65


Additional Information

R. N. Cruz
Affiliation: Departamento de Matemática Universidade Estadual de Campinas 13083-970 Campinas, São Paulo, Brazil
Email: cruz@turing.unicamp.br

K. A. de Rezende
Affiliation: Departamento de Matemática Universidade Estadual de Campinas 13083-970 Campinas, São Paulo, Brazil
Email: ketty@ime.unicamp.br

DOI: https://doi.org/10.1090/S0002-9939-98-04957-0
Received by editor(s): January 22, 1997
Additional Notes: The second author was partially supported by Conselho Nacional de Desenvolvimento Científico e Tecnológico under Grant 300072/90.2 and Fundação de Amparo à Pesquisa do Estado de São Paulo.
Communicated by: Linda Keen
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society